Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 119, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 20, 2006, 1:58 AM CDT for 4 counties in Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2006, 1:58 AM CDT (06:58 UTC)
- Expired
- Jul 20, 2006, 3:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Columbia County, WI, Dane County, WI, Iowa County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 99 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM CDT, 10 hours 58 minutes earlier.
Area forecast discussion, Jul 19, 3:00 PM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT WED JUL 19 2006 .DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT. SEVERE MCS THAT MOVED THROUGH MINNESOTA THIS MORNING HAS WEAKENED INTO MAINLY RAIN. THIS AREA IS CURRENTLY MOVING SLOWLY EAST ACROSS THE WESTERN PORTION OF THE FORECAST AREA. MORE SEVERE STORMS FORMED TO THE SOUTH OF THIS MCS IN NORTHEAST IOWA...WHICH MOVED SOUTHEAST INTO EASTERN IOWA AND NORTHWEST ILLINOIS. MAIN FORECAST CHALLENGE IS DETERMINING IF MORE CONVECTION WILL MOVE INTO THE FORECAST AREA LATER THIS EVENING AND OVERNIGHT...AND SEVERE/HEAVY RAIN POTENTIAL. WRF MODEL HAD A REASONABLE SPATIAL DEPICTION OF THE MCS THIS MORNING...ALTHOUGH ITS TIMING WAS WAY TOO SLOW IN MOVING IT EAST AND SOUTHEAST THROUGH THE REGION. THE WRF AND THE RUC BOTH SHOW NEW CONVECTION INITIATING IN NORTHERN IOWA AROUND 00Z THURSDAY...NEAR THE SURFACE WARM FRONT AND LOW LEVEL JET NOSE INTERSECTION. THE WRF THEN DEVELOPS ANOTHER MCS...AND TAKES IT SOUTHEAST ACROSS EASTERN IOWA INTO NORTHWEST ILLINOIS BY 12Z THURSDAY...MISSING SOUTHERN WISCONSIN. IN CONTRAST...THE GFS DEVELOPS THE CONVECTION MUCH FURTHER NORTH IN MINNESOTA...TAKING IT SOUTHEAST ACROSS THE FORECAST AREA DURING THIS TIME. THE LATEST 12Z HIGH RESOLUTION WRF MODEL ALSO DEVELOPS CONVECTION OVER NORTHERN IOWA...BUT TAKES IT DUE EAST INTO THE FORECAST AREA BY 06Z THURSDAY. PREFER THE WRF/HIGH RESOLUTION WRF OVER THE GFS WITH THIS SCENARIO...AS THEY SEEMED TO HAVE A BETTER HANDLE ON SURFACE AND UPPER FEATURES...AND THE CONVECTION THIS MORNING. HOWEVER...THE USUAL MODEL PROBLEMS WITH HANDLING CONVECTION CONTINUES TO PRESENT SOME UNCERTAINTY. IF THE MCS DOES MOVE INTO THE FORECAST AREA...THE SOUTHWEST HALF OF THE FORECAST AREA WOULD PROBABLY HAVE THE BEST CHANCE. SO...WILL LOWER POPS SLIGHTLY TO THE 60 TO 70 RANGE FOR TONIGHT. SEVERE WEATHER IS STILL POSSIBLE...IN THE FORM OF A FORWARD PROPAGATING MCS AND/OR DERECHO. ELEVATED CAPES OF 2500 TO 4000 J/KG...AND 0-6KM SHEAR VALUES OF 40 TO 50 KNOTS ARE EXPECTED. THE STRONG CAPPING INVERSION IN THE LOW LEVELS...CIN VALUES OF 200 TO 250 J/KG...WILL AGAIN BE A LIMITING FACTOR. HOWEVER...IF A SEVERE MCS/DERECHO DOES FORM TO THE WEST...THE LARGE CIN WOULD NOT PREVENT IT FROM MOVING EAST THROUGH THE FORECAST AREA. PRECIPITABLE WATER VALUES OF 2.00 INCHES...SOMETIMES HIGHER...WILL ALSO MEAN THE POTENTIAL OF HEAVY RAINFALL...DESPITE THE EXPECTED PROGRESSIVE NATURE OF ANY MCS. ANY CONVECTION SHOULD MOVE OUT OF THE FORECAST AREA THURSDAY MORNING. HIGH PRESSURE RIDGE THEN MOVES INTO THE NORTHERN PLAINS FOR THURSDAY NIGHT INTO FRIDAY...BRINGING COOLER AND LESS HUMID CONDITIONS. EXTENDED RANGE MODELS HAVE A MORE AMPLIFIED LONGWAVE TROUGH OVER THE GREAT LAKES REGION...WIH A SUBSEQUENTLY MORE AMPLIFIED RIDGE OVER THE WEST FOR THE WEEKEND. SHORTWAVE TROUGHS EMBEDDED IN THE FLOW OVER THE WESTERN GREAT LAKES REGION MAY INTERACT WITH UNSTABLE AIRMASS SATURDAY NIGHT AND SUNDAY...SO WILL GO WITH 30 POPS FOR THIS PERIOD. UPPER FLOW BECOMES MORE ZONAL BY MIDWEEK...AND RETREATS A BIT NORTHWARD. STILL...SOUTHWEST WINDS SHOULD USHER A WARMER AIRMASS INTO THE REGION. POSSIBLE WARM FRONTAL BOUNDARY OVER THE REGION MAY BRING PRECIPITATION CHANCES...SO WILL GO WITH 30 POPS AT TIMES DURING THIS PERIOD. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && WOOD
Hazardous weather outlook, Jul 19, 10:00 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1000 PM CDT WED JUL 19 2006 WIZ046-047-051-052-056>060-062>072-200900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1000 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...REST OF TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF SOUTH CENTRAL WISCONSIN...GENERALLY ALONG AND WEST OF A DELLS...LAKE MILLS TO MONROE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND COULD PRODUCE URBAN AND SMALL STREAM FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY...AND FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ643>646-665-200900- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 1000 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST WISCONSIN AND THE ADJOINING WATERS OF LAKE MICHIGAN TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...AS WELL AS LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY AND FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. REM
In the hours before
Special weather statement, Jul 19, 11:17 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1117 PM CDT WED JUL 19 2006 WIZ046-047-051-052-056>060-062>072-200500- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1117 PM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN UNTIL 7 AM CDT... A THUNDERSTORM IN NORTHWESTERN IOWA COUNTY...JUST SOUTH OF LONE ROCK...WILL TRACK SOUTHEAST TO THE BARNEVELD AREA BY 1125 PM...AND WEAKEN. STRONG WINDS ARE NOT EXPECTED WITH THIS STORM. THE REMAINS OF THIS STORM SHOULD THEN HEAD INTO WESTERN DANE COUNTY. OTHER THUNDERSTORMS...SOME OF THEM SEVERE...WERE LOCATED NORTHWEST OF LA CROSSE BACK INTO SOUTHEASTERN MINNESOTA. THESE STORMS WILL MOVE DOWN THROUGH SOUTHERN WISCONSIN BETWEEN 1 AM AND 7 AM. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. KAPELA
Special weather statement, Jul 19, 11:45 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1145 PM CDT WED JUL 19 2006 WIZ046-047-051-052-056>060-062>072-200515- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1145 PM CDT WED JUL 19 2006 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN UNTIL 7 AM CDT... SCATTERED STRONG THUNDERSTORMS FROM NORTHWEST AND NORTH OF LA CROSSE TO THE HILLSBORO AREA OF EASTERN VERNON COUNTY WERE MOVING EAST SOUTHEAST INTO SOUTHERN WISCONSIN AS OF 1145 PM. THESE STORMS WILL AFFECT SAUK COUNTY BETWEEN THE MIDNIGHT HOUR AND 1 AM...AND THEN THE REMAINDER OF SOUTH CENTRAL WISCONSIN AFTER 1 AM. EVENTUALLY SOUTHEAST WISCONSIN WILL FEEL THE AFFECTS OF THESE STORMS TOWARD 3 AM OR SO. SHOULD ANY OF THE STORMS BECOME SEVERE...DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAINS THAT CAN LEAVE PONDING OF WATER ON ROADS AND LOW SPOTS. DANGEROUS LIGHTNING IS ALSO LIKELY. OTHERWISE...SCATTERED RAIN SHOWERS OVER DANE COUNTY WILL GRADUALLY WEAKEN AS THEY MOVE INTO ROCK AND JEFFERSON COUNTIES. KAPELA
Special weather statement, Jul 20, 12:48 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1248 AM CDT THU JUL 20 2006 WIZ046-047-051-052-056>060-062>072-200700- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 1248 AM CDT THU JUL 20 2006 ...SEVERE THUNDERSTORM WATCH NUMBER 624 REMAINS IN EFFECT UNTIL 7 AM CDT SOUTH AND WEST OF A LINE FROM MILWAUKEE TO HARTFORD TO RIPON... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING RAPIDLY TOWARD THE EAST SOUTHEAST AT 55 MPH. THE STORMS WERE MOVING ACROSS SOUTHWEST WISCONSIN AND SHOULD MOVE INTO THE MADISON AREA AT 230 AM AND MILWAUKEE ABOUT 4 AM. DAMAGING WIND GUSTS TO 70 MPH...HAIL TO QUARTER SIZE...AND A QUICK 2 TO 3 INCHES OF RAIN ARE ALL POSSIBLE AS THE STORMS MOVE THROUGH. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING IS ALSO ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE TELEVISION OR RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CRAVEN
Special weather statement, Jul 20, 1:45 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 145 AM CDT THU JUL 20 2006 WIZ046-047-051-052-056>060-062>072-200845- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 145 AM CDT THU JUL 20 2006 ...SEVERE THUNDERSTORM WATCH NUMBER 624 REMAINS IN EFFECT UNTIL 7 AM CDT SOUTH AND WEST OF A LINE FROM MILWAUKEE TO HARTFORD TO RIPON... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EAST SOUTHEAST AT 40 MPH ACROSS SOUTHWEST WISCONSIN AND WAS RAPIDLY APPROACHING SOUTH CENTRAL WISCONSIN. THE MOST INTENSE STORMS WILL PRODUCE 70 MPH WIND GUSTS...HAIL TO QUARTER SIZE...AND A QUICK 2 TO 4 INCHES OF RAIN. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING IS ALSO ANTICIPATED. AT PRESENT MOTION THE STORMS SHOULD MOVE INTO MADISON AROUND 3 AM AND MILWAUKEE ABOUT 5 AM THIS MORNING. STAY TUNED FOR LATER STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN SULLIVAN WISCONSIN. CRAVEN
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:20 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 25 min |
| Jul 20, 1:18 AM CDT | Severe Thunderstorm Warning | MKX | Columbia | 42 min |
| Jul 20, 2:19 AM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 56 min |
| Jul 20, 2:25 AM CDT | Special Marine Warning | MKX | 2 hr | |
| Jul 20, 2:44 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson, Rock | 61 min |
| Jul 20, 2:57 AM CDT | Severe Thunderstorm Warning | MKX | Dane | 18 min |
| Jul 20, 3:02 AM CDT | Severe Thunderstorm Warning | MKX | Walworth, Waukesha | 58 min |
| Jul 20, 3:21 AM CDT | Severe Thunderstorm Warning | MKX | Washington | 39 min |
| Jul 20, 3:53 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 42 min |
| Jul 20, 4:26 AM CDT | Special Marine Warning | MKX | 37 min | |
| Jul 20, 6:14 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 31 min |
| Jul 20, 6:37 AM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.